IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 954 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (114 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed5042    
    Printed71    
    Emailed2    
    PDF Downloaded160    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2006  |  Volume : 72  |  Issue : 3  |  Page : 232-234

Pseudo-tattoo dermatitis


Department of Skin & STD, Kasturba Medical College, Manipal - 576104, Karnataka, India

Correspondence Address:
Vandana Mehta Rai
Department of Skin and STD, Kasturba Medical College, Manipal - 576 104, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.25790

Rights and Permissions



How to cite this article:
Rai VM, Shenoi S D. Pseudo-tattoo dermatitis. Indian J Dermatol Venereol Leprol 2006;72:232-4

How to cite this URL:
Rai VM, Shenoi S D. Pseudo-tattoo dermatitis. Indian J Dermatol Venereol Leprol [serial online] 2006 [cited 2019 Dec 14];72:232-4. Available from: http://www.ijdvl.com/text.asp?2006/72/3/232/25790


Sir,

Skin painting (pseudo-tattooing) with henna, which is traditionally performed in Muslim and Hindu communities, is gaining widespread popularity nowadays, especially among the younger generation. We report one such case of contact dermatitis following use of black henna mixture. The reaction was associated with prior sensitization to p-phenylenediamine (PPD).

A 19-year-old medical student presented with an itchy erythematous vesicular eruption on the right upper arm of 3 days duration. He had had a temporary henna tattoo at this site 2 weeks back while on holiday in Goa. The tattoo had subsequently faded off to leave behind an erythematous eruption the shape of which corresponded exactly to the tattoo design [Figure - 1].

There was no past exposure to henna, although the patient had used hair dyes occasionally. Patch testing revealed a negative reaction to commercial henna powder and 1+ and 2+ reaction to PPD [Figure - 2] at 72 and 96 h respectively. White petrolatum was used as control.

Henna and vegetable extracts that are used to color the hair naturally are usually not responsible for allergic contact dermatitis;[1] however, fatal reactions such as angioneurotic edema of face, lips, pharynx, larynx and bronchi progressing to acute renal tubular necrosis[2] have been reported. Cronin reported immediate type of hypersensitivity reaction to henna.[3]

PPD is sometimes used to speed up the process of hair dyeing and to give henna a dark brown to black color. It can induce allergy per se or be a marker of allergy to other diaminobenezenes present in the black henna mixture. Diaminobenzenes often show cross reactivity with PPD and concomitant sensitization is possible.

Skin painting has been recently reported as a cause of skin allergy in females who use such preparations and a possible consequence would be the future occurrence of allergic contact dermatitis after new contact with PPD or its derivatives.[4] The risk of active sensitization increases further due to lack of oxidizing agent hydrogen peroxide in the mixture leading to a prolonged contact with PPD.

Our patient must have developed an allergic reaction at the tattoo site due to prior sensitization by PPD that was present in the hair dyes used by him occasionally. This was further confirmed by a positive patch test result; however, we did not perform patch testing with diaminobenzene and diaminotoluene. Patients and practitioners need to be aware of sensitization to PPD and its derivatives due to misappropriated use of hair dye preparations such as skin paint by transient artists, the long-term consequences of which include dyschromic scars and contact dermatitis after hair coloring with dyes based on PPD.

 
  References Top

1.Pasricha JS, Gupta R, Panjwani S. Contact dermatitis to henna (Lawsonia). Contact Dermatitis 1980;6:288-9.  Back to cited text no. 1  [PUBMED]  
2.Lestringant GG, Bener A, Fossard PM. Cutaneous reactions to henna and associated additives. Br J Dermatol 1999;141:598-600.  Back to cited text no. 2    
3.Cronin E. Immediate - type hypersensitivity to henna. Contact Dermat 1979;5:198.  Back to cited text no. 3  [PUBMED]  
4.Coz CJ, Lefebvre C, Keller F. Allergic contact dermatitis caused by skin painting (psuedotattooing) with black henna, a mixture of henna and p-phenylenediamine and its derivatives. Arch Dermatol 2000;136:1515-7.  Back to cited text no. 4    


    Figures

[Figure - 1], [Figure - 2]

This article has been cited by
1 Side-effects of henna and semi-permanent ‘black henna’ tattoos: a full review
Anton C. de Groot
Contact Dermatitis. 2013; 69(1): 1
[Pubmed] | [DOI]
2 Pigmented contact cheilitis to paraphenylenediamine
Mehta, V., Nayak, S., Balachandran, C.
Indian Journal of Dermatology. 2010; 55(1): 119-120
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow